Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 199, NWS Nashville, TN

May 21, 1998Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 7:49 PM CDT for Wayne County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1998, 7:49 PM CDT (00:49 UTC)
Expired
May 21, 1998, 8:40 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
May 21, 8:15 PM CDTThunderstorm Wind 50Waynesboro, TNScattered reports of trees being blown down around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3731 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS1 KBNA 220051 RRA
SVRBNA
TNC181-220140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
749 PM CDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE

* UNTIL 840 PM CDT

* AT 748 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF DECATURVILLE OR 6
  MILES NORTHWEST OF CLIFTON MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFTON AT 755 PM CDT
  WAYNESBORO AT 815 PM CDT
  HIGHLAND AT 825 PM CDT
  COLLINWOOD AT 825 PM CDT
  WOODLAWN AT 830 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT THU MAY 21 1998

ETA STILL SEEMS TO BE INITIALIZNG BTTR THEN OTHR MDLS ATTM.  CDFNT
NOW DOWN TO BNA VCNTY TO SRN MO.  LAST NGTS MCS SLIDG SE AND WL
LKLY SLID DOWN INTO SRN KY AND PSBLY ACRS NRN PLATEAU LATR THIS
EVNG IF IT HOLD TOGETHR.  MDLS DO AGREE THAT BETTR LO LVL FEATURES
MIGRATG TWRD FA AS H8 ISOBARIC/THCKNS PACKG BECM MUCH MORE FAVRBL.
NGTTM MCSS HAVE BEEN SLIDG JUST N OF SFC BNDRY LATELY AND SFC BNDRY
SHUD BE ACRS SRN ZNS BY 12Z.  ADDITNL OUTFLO BNDRYS WL LKLY EXIST
AS WELL AND BLV MCS WL DVLP TNGT AND WORK ITS WAY OVR/NR FA INVOF
OF THESE BNDRYS.  BLV HIER MOS POPS MAY BE KEYG ON SFC BNDRY POSITN.

CDFNT WL MOV SLOLY S ON FRI AND FRI NGT BFO RETREAT AS WRFNT ON SAT.
BLV WE CUD SEE SCT CNVCTN THRU PD WITH PRESENC OF FNTL BNDRY...GUD
LO-LVL MSTR AND INSTBLTY.  H5 SUPPORT AGAIN WK...SPCLY SAT AS RDG AXIS
MOVS NRLY RIGHT ON TOP OF US.  XPCT FRLY HI CHC POPS 1ST 3 PDS.  LO
POP SAT.  07

BNA 65/84/65/85 4552

In the hours before

Local storm report, May 21, 6:03 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    DOVER                     TN   WIND DAMAGE
05/21/98   STEWART                        A TREE WAS BLOWN DOWN.
                                          REPORT WAS RELAYED BY
                                          SHERIFFS OFFICE.
Local storm report, May 21, 6:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    CLARKSVILLE               TN   WIND DAMAGE
05/21/98   MONTGOMERY                     SKYWARN SPOTTER REPORTED
                                          TREES AND POWER LINES DOWN
                                          IN CLARKSVILLE.

0615 PM    SANGO                     TN   1 INCH HAIL
05/21/98   MONTGOMERY                     SKYWARN SPOTTERS REPORTED
                                          QUARTER SIZE HAIL.

0627 PM    ASHLAND CITY              TN   WIND DAMAGE
05/21/98   CHEATHAM                       SHERIFFS DEPARTMENT
                                          REPORTED LARGE TREE LIMBS
                                          DOWN.
Local storm report, May 21, 7:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    GALLATIN                  TN   .88 INCH HAIL
05/21/98   SUMNER                         DIME TO NICKEL SIZE HAIL.

0713 PM    GALLATIN                  TN   WIND DAMAGE
05/21/98   SUMNER                         NWS EMPLOYEE REPORTED
                                          TREES BLOWN DOWN IN
                                          GALLATIN.
Local storm report, May 21, 7:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    SMYRNA                    TN   WIND DAMAGE
05/21/98   RUTHERFORD                     WIFE OF NWS EMPLOYEE
                                          REPORTED LARGE TREE LIMBS
                                          WERE BLOWN DOWN.

0721 PM    FRANKLIN                  TN   .75 INCH HAIL
05/21/98   WILLIAMSON                     SKYWARN SPOTTER REPORTED
                                          HAIL IN THE DOWNTOWN AREA
                                          AND ALSO 2 MILES WEST OF
                                          I-65 IN FRANKLIN.
Local storm report, May 21, 7:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    ANTIOCH                   TN   WIND DAMAGE
05/21/98   DAVIDSON                       FEW ROOFS WERE BLOWN OFF
                                          HOMES.

0710 PM    NASHVILLE                 TN   .75 INCH HAIL
05/21/98   DAVIDSON                       NASHVILLE EOC REPORTED
                                          DIME SIZE HAIL IN THE
                                          DOWNTOWN AREA.
Local storm report, May 21, 7:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    PARSONS                   TN   .75 INCH HAIL
05/21/98   DECATUR                        DIME SIZE HAIL WAS
                                          REPORTED.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson50 min
May 21, 7:07 PM CDTSevere Thunderstorm WarningOHXBenton, Decatur48 min
May 21, 7:15 PM CDTSevere Thunderstorm WarningOHXPerry50 min
May 21, 7:19 PM CDTSevere Thunderstorm WarningOHXBedford46 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb45 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningOHXSmith45 min
May 21, 7:44 PM CDTSevere Thunderstorm WarningOHXCoffee61 min
May 21, 8:03 PM CDTSevere Thunderstorm WarningOHXWarren47 min
May 21, 8:25 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence50 min
May 21, 8:40 PM CDTSevere Thunderstorm WarningOHXBledsoe, Van Buren50 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningOHXOverton47 min
May 21, 8:56 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion, Sequatchie49 min
May 21, 9:03 PM CDTSevere Thunderstorm WarningOHXFranklin47 min
May 21, 9:12 PM CDTSevere Thunderstorm WarningOHXPickett48 min
May 21, 9:22 PM CDTFlash Flood WarningOHXSequatchie3 hr
May 21, 9:22 PM CDTFlash Flood WarningOHXOverton3 hr
May 21, 9:22 PM CDTFlash Flood WarningOHXBledsoe, Van Buren3 hr
May 21, 9:22 PM CDTFlash Flood WarningOHXGrundy3 hr
May 21, 11:59 PM CDTSevere Thunderstorm WarningOHXDecatur36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.